New Mexico, 2018

Drought in New Mexico, December 1 to 31, 2018

December 1 to 31, 2018 · NWS EPZ · 3 events in 3 counties and zones

Another below normal month of precipitation kept parts of Grant and Otero counties in Severe(D2) drought through the month of December.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another below normal month of precipitation kept parts of Grant and Otero counties in Severe(D2) drought through the month of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 2:56 PM MST, 9 hours 4 minutes earlier.

Area forecast discussion, Nov 30, 2:56 PM MST, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
256 PM MST Fri Nov 30 2018

.SYNOPSIS...
Active weather continues this weekend. Breezy winds persist
tomorrow, and stronger winds are expected on Sunday as another
upper trough approaches the region. The mountain areas will have
another chance for snow on Sunday. Temperatures will remain cool
and a few degrees below normal. During the first half of the week
a warming trend will take us back to near normal, before another
system drops the temperatures again by Thursday with more chances
for precipitation across the Borderland.

&&

.DISCUSSION...
A cold front moved through the area this morning. Strong winds
and precipitation were observed upon the frontal passage. Many
areas received light amounts of rain with this system, as well as
snow in the mountains. The main impact with this system were the
strong winds, that are expected to continue through the day. The
combination of a surface and upper trough with a strong jet stream
aloft will allow the continuation of windy conditions through the
day. We have a wind advisory out for this reason through 8 PM this
evening as sustained winds over 25 mph along with gusts up to
around 50 mph will be possible. The strongest winds should be in
areas facing the east slopes of area mountains. The precipitation
associated with this system should diminish in coverage through
the evening and overnight hours.

Tomorrow will be the day in between the two systems affecting us.
However, breezy conditions are expected to continue. Temperatures
should warm a bit, but not by much as another upper trough
approaches from the north.

On Sunday, the next system to affect our region will stay slightly
to the north. Therefore, we are mostly going to get the strong
winds. The winds won't be as strong on Sunday as today due to the
jet stream shifting more to the north this time. The precipitation
remains mostly in the northern portions of the forecast area too.
The short term models barely show any QPF's in the southern
lowlands, except for the far western zones. The mountains will
have another shot at snow showers, but snow amounts are on the
lighter side of the spectrum as the main system tracks to our
north.

For the first half of next week, dry and cool weather will
dominate. A low-amplitude upper ridge develops over the Desert
Southwest setting an almost westerly flow aloft. However, at the
lower levels southeasterly winds dominate which will increase the
temperatures to near normal by Thursday. Both the GFS and the
ECMWF are showing agreement to our next system coming towards the
end of next week. This upper trough appear to bring another
chance for precipitation across the region. I kept POP's higher
than usual for the long term period to reflect this. However, the
temperatures have been inconsistent in the past two model runs about
the cold air mass behind this system. So, there are good chances
for rain, but how much snowfall to expect in the mountains is
still hard to tell.

&&

.AVIATION...Valid 01/00Z-02/00Z...
West winds will be gradually decreasing through the night to 5-15KTS
at all terminals except KELP where winds of 15-25G35KTS will likely
continue through the entire period. Elsewhere winds will increase
again after 15Z to 10-20G30KTS. Skies FEW-SCT030-040 SCT200-250
with isolated 1-3SM -SHSN BKN010-020 in mountains through 03Z.

&&

.FIRE WEATHER...
Breezy to windy conditions will continue through the weekend as
another upper level storm system approaches and crosses the Rockies.
The strongest winds will occur on Sunday with 20 to 30 mph 20-foot
winds expected. Higher dew points will remain in the area which will
keep relative humidities above 30 percent. While Saturday will be
dry, there will be another chance for some light lowland rain and
mountain snow showers on Sunday. Dry conditions return for the first
part of next week but another storm system is expected Thursday
which could bring widespread precipitation to the area. Temperatures
through the period will be near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 43  60  41  57 /   0   0   0   0
Sierra Blanca           40  57  35  58 /   0   0   0   0
Las Cruces              38  56  36  54 /   0   0   0   0
Alamogordo              33  55  34  53 /   0   0   0  20
Cloudcroft              23  35  24  32 /  30   0   0  30
Truth or Consequences   34  56  34  52 /   0   0   0  20
Silver City             31  45  32  40 /  30  10  30  40
Deming                  39  56  34  53 /   0   0   0  20
Lordsburg               38  53  35  49 /  20   0  20  20
West El Paso Metro      44  58  42  57 /   0   0   0   0
Dell City               39  61  35  58 /   0   0   0   0
Fort Hancock            43  61  38  62 /   0   0   0   0
Loma Linda              38  56  37  52 /   0   0   0   0
Fabens                  41  61  39  60 /   0   0   0   0
Santa Teresa            40  58  37  56 /   0   0   0   0
White Sands HQ          40  57  40  54 /   0   0   0   0
Jornada Range           35  56  35  53 /   0   0   0   0
Hatch                   36  57  35  54 /   0   0   0  10
Columbus                42  58  38  56 /   0   0   0   0
Orogrande               37  58  35  55 /   0   0   0  10
Mayhill                 30  45  29  40 /  20   0   0  20
Mescalero               27  42  27  38 /  30   0   0  40
Timberon                27  42  27  39 /  20   0   0  20
Winston                 27  50  27  42 /   0   0  10  30
Hillsboro               32  53  31  47 /   0   0  20  30
Spaceport               32  55  33  52 /   0   0   0  20
Lake Roberts            24  44  22  37 /  30   0  40  50
Hurley                  32  49  31  43 /  30  10  30  40
Cliff                   31  52  29  41 /  30  10  40  40
Mule Creek              34  49  33  40 /  30  10  40  40
Faywood                 35  50  33  45 /  20   0  20  30
Animas                  38  58  35  53 /  10   0  10  20
Hachita                 35  57  31  53 /   0   0   0  10
Antelope Wells          37  57  35  55 /   0   0   0  10
Cloverdale              38  53  37  48 /   0   0  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for NMZ402>417.

     Winter Weather Advisory until 8 PM MST this evening for NMZ415.

TX...Wind Advisory until 8 PM MST this evening for TXZ418>424.

&&

29-Crespo/26-Grzywacz
Hazardous weather outlook, Nov 30, 7:05 AM MST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
705 AM MST Fri Nov 30 2018

NMZ401>417-TXZ418>424-011415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
705 AM MST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
We will see active weather today. We will have very strong winds
by late this morning into the afternoon hours. Sustained winds of
25 to 35 mph with gusts to 45 mph will be possible. Making
driving, especially of high profile vehicles difficult. The winds
will also produce areas of blowing dust, especially in dust prone
regions of Luna and Hidalgo counties. This blowing dust may
quickly reduce visibilities to less than 1 mile for a brief time.
The precipitation will taper off by the evening and the strong
winds will begin to diminish after sunset, though some locations
east of area mountains may continue with gusty winds for most of
the night.

In addition to the strong winds, we will see a chance for lowland
rain and mountain snow showers. It has been awhile since it last
rained, so roads make become slick with the rainfall mixes with
the accumulated oils and grime on the road. Above 7000 feet we
will see a few inches of snow, especially in the Sacramento
Mountains which could see 2 to 5 inches of snow above 7,000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
On Sunday we will see another round of windy conditions with a
chance for lowland rain and mountain snow showers. Neither the
winds nor the precipitation look as impactful as today's event.

The first part of next will be calmer and dry with our high
temperatures running a few degrees below average. We will see yet
another chance for rain on Thursday. This next round of
precipitation looks more wet than white.

.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report any significant weather to the NWS
office via our 800 spotter number or via Twitter using our office
username @NWSElPaso

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought remained over the northern half of the zone in December. The Cooperative Observer at Gila Hot Springs recorded 0.81 inches of precipitation which was 0.50 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued over the northwest portion of the zone through the month.

Drought, Otero Mesa

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Severe(D2) drought through the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797123, 797124, 797125.